Arizona, 2018

Flash Flooding and Hail in Arizona, September 2 to 3, 2018

September 2 to 3, 2018 · NWS TWC · 5 events in 3 counties and zones

Thunderstorms produced large hail, heavy rain and flash flooding in Pima, Santa Cruz and Cochise counties during the afternoon and evening hours. The most substantial damage occurred from flash flooding in the Amado area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$755,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms produced large hail, heavy rain and flash flooding in Pima, Santa Cruz and Cochise counties during the afternoon and evening hours. The most substantial damage occurred from flash flooding in the Amado area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 2, 3:05 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 2, 3:05 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
305 PM MST Sun Sep 2 2018

.SYNOPSIS...Scattered thunderstorms mainly from Tucson eastward
through Labor Day. A slightly drier regime occurs Tuesday into
Friday with isolated thunderstorms mainly near the New Mexico
border. High temperatures will be a few degrees below normal through
Wednesday, warming to near normal Thursday into next weekend.

&&

.DISCUSSION...Satellite imagery this afternoon showed partly cloudy
skies across much of southeast Arizona. A few showers and
thunderstorms had also developed mainly east of a line from about
Gila Bend to Sierra Vista. Surface temperatures ranged from the low
90s around Tucson to the mid 70s across Cochise County where cloud
cover has limited the extent of heating so far today.

The pattern was defined by an upper trough draped across the
southwestern states, which is progged by various NWP models to
deepen slightly as it pushes very slowly eastward into NM over the
next few days. As such, additional dynamics for storm development
will be in place today into Labor Day, with isolated to scattered
showers and storms in the forecast into tomorrow evening. In the
near term, this thinking was consistent with the latest solutions
from the HRRR, U of A and other local WRFs. The best chance for
measurable rainfall at KTUS is thought to be this afternoon or this
evening as suggested by the 02/20Z HRRR and 02/12Z U of A WRFNAM.

However, the continued robust westerly flow will work to push deeper
moisture eastward by Tuesday, confining convection to areas mainly
east and south of Tucson, and especially near the AZ/NM border. This
trend is expected to continue through Friday, when the trough
finally moves out and high pressure off the southwest coast of
California advances eastward. This will draw drier air into the
state on northerly flow aloft. There will still be some low level
moisture capable of supporting a few buildups, but activity should
by and large be limited this weekend.

High temperatures through Wednesday will be 3-5 degrees below
average. An increase in heights will then warm temperatures to
within a degree of average Thursday into next weekend.

&&

.AVIATION...Valid through 04/00Z.
Scattered -TSRA/-SHRA mainly from KTUS vicinity eastward to the New
Mexico state line into Monday morning. Cloud decks from KTUS
eastward 8-12k ft AGL along with SCT-BKN clouds AOA 20k ft AGL. West
of KTUS, FEW-SCT clouds around 10k ft AGL. SELY/SWLY SFC wind
generally less than 12 kts, except gusts up to 40 kts near stronger
TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms mainly from Tucson eastward
to the New Mexico state line through Monday. A drying trend will
then occur Tuesday into next weekend, with only isolated afternoon
and evening thunderstorms east of Tucson. Expect terrain driven 20-
foot winds at less than 15 mph, with brief strong gusts possible
near thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Carpenter/Pegram

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 2, 3:06 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
306 PM MST SUN SEP 2 2018

AZZ509-510-022245-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
306 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 345 PM MST...

At 304 PM MST, National Weather Service Doppler radar was tracking
an area of strong thunderstorms 17 miles southwest of Hannagan
Meadow, or 45 miles north of Safford, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these thunderstorms.

Locations impacted include...
Rose Peak and Blue.

LAT...LON 3336 10966 3356 10963 3359 10906 3329 10906
TIME...MOT...LOC 2204Z 273DEG 22KT 3347 10954

Francis
Special weather statement, Sep 2, 4:09 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST SUN SEP 2 2018

AZZ504-506-514-022345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
409 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 445 PM MST...

At 408 PM MST, Doppler radar was tracking a strong thunderstorm over
Casas Adobes, or near Oro Valley, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Catalina,
Catalina State Park, Sabino Canyon and Catalina Foothills.

LAT...LON 3227 11109 3244 11117 3252 11087 3234 11079
TIME...MOT...LOC 2308Z 249DEG 10KT 3237 11105

AH

The radar

The Tucson radar (KEMX), 67 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Pima

When
September 2, 4:20 PM MST to 4:35 PM MST
Where
Pima County, 0.85 mi N of Cortaro
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
32.362, -111.082

Flash Flood, Pima

When
September 2, 4:45 PM MST to 6:00 PM MST
Where
Pima County, 3.42 mi ENE of Cortaro to 2.76 mi ENE of Cortaro
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.361, -111.023

Thunderstorms produced localized heavy rain of 1 to 2 inches, causing flash flooding and erosion of road surfaces on Shannon Rd. north of Magee Rd. and near the intersection of Cortaro Farms Rd. and West Club Dr.

Hail, Cochise

When
September 2, 6:45 PM MST
Where
Cochise County, 4.48 mi NNE of Willcox
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.306, -109.791

Hail, Santa Cruz

When
September 2, 10:00 PM MST
Where
Santa Cruz County, Amado
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.700, -111.070

Flash Flood, Santa Cruz

When
September 2, 10:00 PM MST to September 3, 2:00 AM MST
Where
Santa Cruz County, 1.26 mi NW of Amado to 1.81 mi NE of Amado
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
31.714, -111.083

Thunderstorms produced 3 to 5 inches of rain along Sopori Wash and in Amado, which led to flash flooding in Amado. Water flowed at depths ranging from 2 to 5 feet deep through several commercial properties including a restaurant, feed store, automotive shop, and youth center, causing substantial damage to the buildings and their contents. Additionally, several RVs suffered water damage at a RV storage park. Minor damage also occurred to Arivaca Road and others in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785978, 786001, 785979, 785981, 785988.